Missouri, 2017

Heat in Missouri, September 11, 2017

September 11, 2017 · NWS LSX · 1 event in 1 county or zone

Temperatures were near normal with a high of 79 degrees at St. Louis Lambert International Airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Temperatures were near normal with a high of 79 degrees at St. Louis Lambert International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 11, 2:14 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 11, 2:14 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
314 PM CDT Mon Sep 11 2017

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 312 PM CDT Mon Sep 11 2017

Dry weather is expected over the area through late tonight with
surface ridge in place. There are some high clouds already
overspreading over southwestern Illinois and southeast Missouri this
afternoon. The high clouds will continue to spread the area from the
southeast and move northwest overnight over the region. A couple of
the CAMS models are showing some sprinkles and showers entering
parts of southwestern Illinois and southeast Missouri after sunrise
on Tuesday. A scattered shower or two is not out of the question as
far west as east central Missouri on Tuesday. It will be windy on
Tuesday with winds out of the northeast with gusts during the
afternoon hours over 20 mph in the afternoon.

Kelly

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 312 PM CDT Mon Sep 11 2017

The remnant low from Irma should make it northwestward to
northwestern TN, near the MO bootheel by early Wednesday morning.
Will have scattered showers mainly across southeast MO and southwest
IL Tuesday night and Wednesday associated with the remnants of Irma.
Not expecting any heavy rainfall in our forecast area with mainly
just light QPF.   Low level cloudiness and scattered light showers
will keep the highs on Wednesday well below seasonal normals across
southeast MO and southwest IL.  It appears that the precipitation
will shift east of our forecast area by Wednesday night as the mid-
upper level low left over from Irma moves east of our area. Will see
the start of a warming trend beginning Thursday as an upper level
ridge shifts eastward into the region, while surface winds become
southerly with surface ridging developing east of the region.  Highs
Friday and Saturday will be about 5 to 10 degrees above normal for
mid September.  The ECMWF model brings a strong shortwave
northeastward through the northern Plains and sends a cold front
southeastward into our forecast area Sunday afternoon and night. The
GFS model is weaker with the shortwave and keeps the front just
north of our area.  For now will lean more toward the ECMWF model
solution and include some spotty slight chance to chance pops over
our area beginning late Saturday night, and cool the temperatures a
little by Monday, especially across northeast MO and west central
IL.

GKS

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1235 PM CDT Mon Sep 11 2017
High pressure will remain in control of the region through
tonight. There will be some high cloudiness that will slowly
overspread the area from southeast to northwest this afternoon.
Winds will slowly pick up overnight as the remnant low from Irma
slowly moves northwest into the Tennessee Valley. It will remain
windy on Tuesday with some gusts over 20mph possible in the
afternoon.

SPECIFICS FOR KSTL:
Dry and VFR conditions will persist through Tuesday afternoon.
There will be some high clouds that will overspread the terminal
this evening and winds will begin to pick up overnight into
tomorrow. A few gusts upward of over 20mph possible on Tuesday
afternoon.

Kelly

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     57  77  62  73 /   0  20  30  30
Quincy          54  77  56  75 /   0   0  10  20
Columbia        55  77  56  78 /   0   5  10  10
Jefferson City  56  77  57  77 /   0   5  10  10
Salem           57  73  60  70 /  20  40  40  40
Farmington      55  69  58  68 /  20  30  40  30

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Sep 11, 2:31 PM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
331 PM CDT Mon Sep 11 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
331 PM CDT Mon Sep 11 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

GKS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, St. Louis

When
September 11, 3:30 PM CST to 4:30 PM CST
Where
St. Louis forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

Temperatures were near normal with highs in the upper 70s. Officially at St. Louis Lambert International Airport, the high was 79 degrees. A mother had accidentally left her 1 year old child in van while at work. Discovered child in back of van after arriving at daycare center to pick him up around 5 pm. He was unresponsive and was pronounced dead a short time later due to the temperature in the vehicle after several hours.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, St. Louis2017-09-111MaleVehicle/Towed TrailerDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724677.